Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, July 30, 2002

July 30, 2002 · NWS MKX · 4 events in 4 counties and zones

A line of thunderstorms, some severe, developed along a cold front moving east across Wisconsin. Isolated severe weather resulted in the form of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms, some severe, developed along a cold front moving east across Wisconsin. Isolated severe weather resulted in the form of large hail and damaging winds. The powerful winds toppled trees and felled tree branches snapped several power lines. Maximum temperatures were in the lower 90s with surface dewpoints around 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 30, 1:21 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 1:21 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
221 PM CDT TUE JUL 30 2002

FCST FOCUS ON TEMPS AND TSTM CHANCES.

VERY SUBTLE S/WS MOVG EWD IN FAST ZONAL FLOW TONIGHT. SMALL AREA OF
SHWRS/TSTMS IN ERN SD IS OUTLOOKED TO MOVE INTO WI LTR TONIGHT. HIGH
M/RS AND PWTR VALUES GIVE SOME CONCERN THAT ANY TSTMS THAT DO DVLP
MAY BE HEAVY RAIN PRODUCERS WITH HPC HIGHLIGHTING POTENTIAL FOR CNTRL
PTNS OF WI. THERE IS THE CHANCE THAT THIS AREA WL MISS MUCH OF SRN WI
WITH XCPTN OF NWRN PTN CWA TONIGHT. HWVR GIVEN GNRL INSTABILITY AND
PROGGD UVV ON BUFKIT FM 22Z-06Z TONIGHT...WILL KEEP CHC TSTMS FOR
ALL CWA TONIGHT. WITH SW FLO (WAA) SUSTAINING ITSELF OVR CWA THRU
THURSDAY DAYTIME HIGHS XPCTD TO REACH INTO THE LOWER 90S OVER NEXT
DAYS.

BRING BACK CHANCE OF TSTMS AGAIN FOR WEDNESDAY AFTN AS WARM FRONT
MOVES NEWD THRU CWA. HVWR BUFKIT SHOWS THAT WEAK CAP WL BE IN PLACE
WITH INCRSG CIN IN DURG THE AFTN.

SMALL POPS IN FCST FOR THURSDAY WITH BEST CHANCE DURG THE AFTN AS
CDFNT ROLLS SEWD THRU CWA. DVLPG NRLY FLO THU NIGHT AND CONTG THRU
FRIDAY...WITH MORE COMFORTABLE WX INDICATED. AFTER A BRIEF SHIFT TO
THE SOUTH AGAIN ON SATURDAY...WINDS MOVE BACK AROUND TO THE NORTH
FROM SUNDAY ON INTO THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE
REGAINS A FOOTHOLD.

.MKX...NONE.

In the hours before

Special weather statement, Jul 30, 5:19 PM CST, 2 hours 24 minutes before
WIZ046-047-051-052-056>060-062>072-310030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 PM CDT TUE JUL 30 2002

...STRONG THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN...

A DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH
CENTRAL WISCONSIN TO JUST WEST OF LA CROSSE...WILL MOVE EAST TO
SOUTHEAST AROUND 30 MPH. THE STORMS WILL APPROACH MARQUETTE...
COLUMBIA AND SAUK COUNTIES BETWEEN 7:45 AND 8:30 PM. SOME STORMS MAY
BECOME SEVERE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF
SOUTH CENTRAL WISCONSIN UNTIL 11 PM.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET...FOR
UPDATES AND WARNINGS ON THIS SEVERE WEATHER SITUATION.

GEHRING
Special weather statement, Jul 30, 6:29 PM CST, 1 hour 14 minutes before
WIZ046-047-051-052-056>060-062>072-310130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CDT TUE JUL 30 2002

...STRONG THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN...

A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM JACKSON COUNTY
SOUTHWEST TO VERNON COUNTY...WILL CONTINUE TO MOVE EAST TO SOUTHEAST
AROUND 45 MPH. THE LINE OF STORMS WILL OVERSPREAD SAUK COUNTY
BETWEEN 7:35 PM AND 8:15 PM. THE STORMS WILL APPROACH WESTERN
MARQUETTE AND COLUMBIA COUNTIES BETWEEN 8 PM AND 8:15 PM. WEST
WINDS UP TO 50 MPH CAN BE EXPECTED ALONG THE LEADING EDGE OF
THESE STORMS...WITH LOCALLY HEAVY RAINFALL. THE WINDS MAY ALSO
EXTEND INTO IOWA AND WESTERN DANE COUNTIES...BUT WITH VERY LITTLE TO
NO RAINFALL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL
WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS SEVERE WEATHER
SITUATION.
Special weather statement, Jul 30, 7:01 PM CST, 42 minutes before
WIZ046-047-051-052-056>060-062>072-310145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
801 PM CDT TUE JUL 30 2002

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL WISCONSIN...

A BROKEN LINE OF STRONG THUNDERSTORMS FROM WAUSHARA COUNTY SOUTHWEST
TO RICHLAND COUNTY...WILL CONTINUE TO MOVE EAST TO SOUTHEAST AROUND
45 MPH. THE LINE OF STORMS WILL MOVE TO A LINE FROM MARKESON IN GREEN
LAKE COUNTY...TO CROSS PLAINS IN DANE COUNTY...TO MINERAL POINT IN
IOWA COUNTY BY 8:30 PM. WEST TO NORTHWEST WINDS FROM 40 TO 50 MPH CAN
BE EXPECTED ALONG THE LEADING EDGE OF THESE STORMS. LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED BUT REMAIN BRIEF.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL
WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS SEVERE WEATHER
SITUATION.

GEHRING
Local storm report, Jul 30, 7:18 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
818 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0750 PM    LA VALLE                  WI   WIND DAMAGE
07/30/02   SAUK                           POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    REEDSBURG                 WI   WIND DAMAGE
07/30/02   SAUK                           POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

GD
Special weather statement, Jul 30, 7:26 PM CST, 17 minutes before
WIZ046-047-051-052-056>060-062>072-310215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 PM CDT TUE JUL 30 2002

...THUNDERSTORMS WITH GUSTY WINDS OVER SOUTH CENTRAL WISCONSIN...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM WAUSHARA COUNTY
SOUTHWEST TO IOWA COUNTY...WILL CONTINUE TO MOVE SOUTHEAST AROUND 45
MPH. THE LINE OF STORMS WILL MOVE TO A LINE FROM RIPON IN FOND DU LAC
COUNTY...TO MADISON...TO MINERAL POINT IN IOWA COUNTY BETWEEN 8:40
PM AND 9 PM. NORTHWEST WINDS FROM 35 TO 50 MPH CAN BE EXPECTED ALONG
THE LEADING EDGE OF THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL
WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS POSSIBLE SEVERE
WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Iowa

When
July 30, 7:43 PM CST
Where
Iowa County, 3 mi E of Arena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.167, -89.850

Thunderstorm Wind, Dane

When
July 30, 7:55 PM CST
Where
Dane County, Black Earth
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -89.750

Thunderstorm Wind, Fond du Lac

When
July 30, 8:00 PM CST
Where
Fond du Lac County, Ripon
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

Thunderstorm Wind, Marquette

When
July 30, 8:30 PM CST
Where
Marquette County, 4 mi NW of Budsin
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
43.950, -89.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308042, 5308043, 5308044, 5308045.